Naloxone/Narcan for Opiate Overdose
What do you need to know about using naloxone/Narcan for an opiate overdose? Of all of the consequences of using opiates like heroin, death by overdose is the most significant. Unfortunately, opiate overdose deaths are also quite common. For example, Oregon reported 143 heroin overdose deaths in 2011 alone, which marked a 59% increase from the previous year. It’s clear that the drug is dangerous, and this is, in part, what makes the generic drug naloxone (known by the brand name Narcan) so appealing. This drug has been specifically designed to help stop an overdose while it’s in progress.
Think of opiates like swimmers attached to ladders in a pool. Naloxone, when it enters the pool, kicks all those swimmers off their ladders and the naloxone stays on those ladders to keep the swimmers away. The swimmers don’t disappear, but they have nothing to latch on to anymore, which is what makes Narcan effective.
Naloxone is a prescription medication that is provided as an injection or a nasal spray. Pills aren’t typically an appropriate way to administer the drug, since people in the midst of a heroin overdose can rarely swallow properly. When the drug is provided, it gets to work almost immediately.
If you read one thing about executive or luxury addiction treatment, read this. Click Here.
Signs of an Overdose
According to an article published in BMJ, of 320 heroin users, 80 percent had been present when another user overdosed. If you use opiates, it’s quite likely that you’ll be standing by when someone else needs help for an overdose. If you spot any of these signs, call 911 immediately:
- Slow, shallow or difficult breathing
- Tiny pupils
- Weak pulse
- Bluish nails and lips
- Lack of responsiveness
How It Works
Opiates work by moving through the bloodstream and finding specific receptors to latch on to. Over time, as your body has become accustomed to accessing the drug, you may find that you need to take higher and higher doses of the drug in order to feel the same effects. This might mean that you’re coming quite close to overdose each time you take the drug. If you switch dealers, or you suddenly obtain a dose of the drug that’s slightly stronger than you’re accustomed to, you might prepare a fatal dose of drugs without even realizing that you’ve done so.
Naloxone is an opiate agonist. This means the drug latches on to the same receptors used by opiates. But Naloxone is also a bit stronger than opiates. The drug can seemingly dislodge the particles of opiates from their receptors, and when those particles are dislodged, the naloxone continues to stay attached to ensure that new particles don’t latch on. It’s a complicated concept, but a quick analogy might make the link a bit easier to understand. Think of opiates like swimmers attached to ladders in a pool. Naloxone, when it enters the pool, kicks all those swimmers off their ladders and the naloxone stays on those ladders to keep the swimmers away. The swimmers don’t disappear, but they have nothing to latch on to.
Naloxone is a prescription medication, and it’s provided as an injection or a nasal spray. Pills wouldn’t be an appropriate way to administer the drug, as people in the midst of a heroin overdose can rarely swallow properly. When the drug is provided, it gets to work almost immediately. According to a study published in the journal Academic Emergency Medicine, people who arrived in emergency rooms with opiate overdoses were restored to normal breathing rates within 10 minutes, and this includes the time the staff spent evaluating the patients and preparing injection sites. This is a remarkable accomplishment.
A Word of Warning
It’s important to note that naloxone blocks any and all opiates from attaching for a specific period of time. If you take naloxone, you’ll be spared an overdose, but you will be placed into immediate withdrawal from opiates. Withdrawal symptoms might not be fatal, but they can be uncomfortable, and you won’t be able to use more opiates to make the symptoms go away. That’s why it’s important not to take naloxone on your own to “kick start” your addiction recovery process. It’s better to enter a formal detoxification program to get the help you’ll need to go through withdrawal without experiencing major discomfort.
Naloxone on the Street
Since so many people who are addicted to opiates are witnesses to overdoses, some experts believe that naloxone should be given to all addicts. If you spot an overdose in action, you could stop it immediately. There is some evidence that suggests this could be helpful. For example, according to a study published in BMJ, of 124 opiate abusers who were given naloxone and training on how to use it, 40 reported back and 22 had used the drug to prevent an overdose. One subject had provided the medication on four separate occasions. Given the efficacy of the medication, some communities are offering naloxone like this. You might be given the medication to help your friends.
It’s important to note that the medication alone may not be enough to completely stop an overdose death from occurring. Some people in the midst of an overdose have completely stopped breathing and their hearts have stopped beating. These people might need CPR in order to recover. In addition, naloxone only stays viable for a specific amount of time. If someone uses an extremely high dose of opiates, those opiates may still be circulating in the bloodstream, ready to attach again when the naloxone wears off. A person could overdose again as a result. For this reason, when you suspect an overdose and you’ve given naloxone:
- Call 911.
- Report the age and weight of the person.
- Describe the person’s condition.
- Report your naloxone administration.
- Wait until medical staff arrives.
- Perform CPR, if you’re able to do so.
When the ambulance arrives, the staff may want to see the medication you provided, so they can determine what dosage of medication the person received. The staff may also take the person to the hospital for further monitoring, and more naloxone if needed.
“I had no idea I’d taken too a high a dose. I guess I just wasn’t paying attention. Anyway, I was right by the local hospital when I collapsed, and they rushed me inside and gave me naloxone. I don’t remember anything about it, except waking up suddenly with everyone standing around me and calling my name. They told me I almost died, and that scared me. I knew it could happen to me, of course, but I was shocked that I almost died on just a standard day. I wasn’t even partying or anything. Well, I guess I hit bottom that day. I just didn’t want to die. I went into rehab the next day.” – Josh
Explore Treatment Options Now
Solution Based Treatment & Detox
41655 Date Street
Murrieta, California 92562More Info
Aware Recovery Care Home Based Addiction Treatment in Connecticut
556 Washington Ave Suite 201
North Haven, Connecticut 06473More Info
Fountain Hills Recovery
16872 E. Avenue Of The Fountains
Fountain Hills, Arizona 85268More Info